Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 126, NWS Albuquerque, NM

July 10, 2003Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 10, 2003, 2:55 PM MDT for Mora County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 2:55 PM MDT (20:55 UTC)
Expired
Jul 10, 2003, 3:40 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Mora County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 102055
SVRABQ
NMC033-102140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORA COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 340 PM MDT

* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF WAGON MOUND...MOVING 
SOUTHEAST AT NEAR 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  ABOUT 4 MILES NORTHWEST OF WAGON MOUND AT 320 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3619 10484 3609 10506 3581 10507 3583 10453

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:00 AM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 11:00 AM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT THU JUL 10 2003

.UPDATE...
SHALLOW SURGE OF LL EASTERLIES AND HIER DEW POINTS HAVE REACHED THE
CONTDVD NEAR GRANTS THIS MORNING. AND AS EXPECTED...THE 12Z ABQ RAOB
WAS MORE UNSTABLE THAN 24 HOURS PREVIOUS THANKS TO 2-3 DEGREES OF
COOLING IN 700-500 MB LAYER AND ADDITIONAL MOISTURE INPUT AT LOWER
LEVELS DUE TO E-SELY FLOW. NOTED THAT WINDS NEAR AND JUST BELOW
RIDGETOP LEVEL WERE MORE FROM THE SOUTHWEST ON THE 12Z ABQ SOUNDING
VERSUS FROM THE NORTHWEST AS WAS THE CASE WEDNESDAY AND IN FACT
SMOKE LAYERS FROM THE GILA FIRES REACHED ABQ AREA THIS MORNING.
WILL GO AHEAD AND EXPAND ISOLD DRY TSTMS INTO SOUTHERN PART OF
NMZ008 (WC MTNS). PREVIOUS FCST TRENDS LOOKED GOOD. KJ

.PREVIOUS...
MORE HOT AND DRY TODAY...BUT WELL ALSO HAVE SOME THUNDERSTORMS IN
THE CENTRAL PART OF THE CWA. BOTH ETA AND AVN SHOW 700 MB THETA/E
VALUES INCREASING SUBSTANTIALLY THIS AFTERNOON. AND IT/S NOT JUST
THE AFTERNOON HEAT BECAUSE I COMPARED IT 10/00Z ANALYSIS. FORECAST
SOUNDINGS FOR THIS AFTERNOON SHOW INVERTED V PROFILES WITH ENOUGH
MOISTURE TO GET SOMETHING GOING. BELIEVE ACTIVITY WILL BE VERY HIGH
BASED AND ONLY A LITTLE RAIN WILL REACH THE GROUND.

BEST CHANCE OF RAIN HITTING GROUND IS IN SOUTHERN CWA WITH HIGHER
SFC DEWPTS AND ALSO ALONG THE EAST SLOPES OF THE SACS AND
SANDIA/MANZANO MTNS. WILL BUMP UP POPS FOR SACS. AM LEAVING ZERO
POPS FOR ABQ AND LOS ALAMOS. SANGRES ARE A TOUGHER CALL. PROBABLY
ENOUGH MOISTURE TO GET SOMETHING GOING...BUT HOW MUCH IF ANY RAIN
WILL REACH THE GROUND. IT MAY EVEN BE A LITTLE DIFFERENT IN THE
NORTHERN SANGRES THAN THE SOUTHERN SANGRES. OUTFLOW FROM GREAT
PLAINS MCS WILL PROBABLY WASH OUT UNDER RIDGE BY THIS AFTERNOON. I
AM A LITTLE CONCERNED ABOUT THE MID 60 DEWPTS IN ROW THOUGH. WILL
ADD 10 POPS TO SE FOR TODAY. JWS

PRELIMINARY NUMBERS...

FARMINGTON................ 100/060 100/059 098 46000
GALLUP.................... 099/050 100/052 097 46000
GRANTS.................... 098/057 099/057 095 46000
GLENWOOD.................. 104/061 105/058 099 46111
CHAMA..................... 089/045 090/044 087 46000
LOS ALAMOS................ 091/059 093/057 090 46000
RED RIVER................. 082/045 086/043 080 46111
TAOS...................... 093/052 095/051 090 46111
SANTA FE.................. 093/058 095/056 092 46111
SANTA FE AIRPORT.......... 096/060 098/058 095 46111
ESPANOLA.................. 099/059 101/057 095 46000
ALBUQUERQUE HEIGHTS....... 099/070 101/068 099 46000
ALBUQUERQUE VALLEY........ 103/065 105/063 102 46000
ALBUQUERQUE FOOTHILLS..... 097/065 099/063 097 46000
ALBUQUERQUE WEST MESA..... 102/070 104/068 100 46000
SOCORRO................... 104/064 105/062 102 46111
SANDIA PARK/CEDAR CREST... 093/058 095/056 089 46111
MORIARTY/ESTANCIA......... 096/055 098/053 093 46111
CARRIZOZO................. 100/062 100/060 099 46111
RUIDOSO................... 089/056 089/054 086 46211
RATON..................... 089/053 094/052 089 46011
LAS VEGAS................. 090/057 093/054 090 46111
ROY....................... 094/064 095/063 093 46001
CLAYTON................... 093/062 095/063 092 46001
SANTA ROSA................ 097/065 098/064 096 46001
TUCUMCARI................. 097/066 096/066 096 46001
FORT SUMNER............... 095/066 096/065 096 46000
CLOVIS.................... 093/065 095/066 095 46000
PORTALES.................. 094/065 096/066 096 46000
ROSWELL................... 098/067 098/068 099 46110

.ABQ...NONE.
Hazardous weather outlook, Jul 10, 12:05 PM MDT, 2 hours 50 minutes before
NMZ001>021-026-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1205 PM MDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

SLOW MOVING THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH...LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL BE FOUND ACROSS THE
SOUTH CENTRAL MOUNTAIN REGION...INCLUDING AREAS FROM MOUNTAINAIR TO
RUIDOSO.  THE STORMS WILL DRIFT TOWARD THE SOUTHWEST AS THE
AFTERNOON PROGRESSES. ELSEWHERE...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE REMAINDER OF THE CENTRAL MOUNTAIN CHAIN AND
ADJACENT EAST SLOPES AND ALSO ACROSS THE SOUTHEAST PLAINS FROM
ROOSEVELT TO CHAVES COUNTY. HAIL UP TO DIME SIZE COULD ACCOMPANY ANY
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY IN THE
FORESEEABLE FUTURE. SEVERE WEATHER IS NOT EXPECTED THOUGH. STAY
TUNED TO THE LATEST FORECASTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KJ/DLC

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:42 PM MDTSevere Thunderstorm WarningABQMora, San Miguel43 min
Jul 10, 4:18 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance42 min
Jul 10, 4:45 PM MDTSevere Thunderstorm WarningABQTorrance45 min
Jul 10, 4:55 PM MDTSevere Thunderstorm WarningABQSocorro35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.